Multiple Gastrointestinal Symptoms Are Associated With Chemotherapy-Induced Nausea in Patients With Breast Cancer Article

Singh, KP, Kober, KM, Ernst, B et al. (2022). Multiple Gastrointestinal Symptoms Are Associated With Chemotherapy-Induced Nausea in Patients With Breast Cancer . 45(3), 181-189. 10.1097/NCC.0000000000000976

cited authors

  • Singh, KP; Kober, KM; Ernst, B; Sachdev, J; Brewer, M; Zhu, Q; Gu, H; Melisko, M; Paul, SM; Cooper, BA; Hammer, M; Conley, YP; Levine, JD; Miaskowski, C

fiu authors

abstract

  • Background Unrelieved chemotherapy-induced nausea (CIN) is a significant problem for patients with breast cancer (BC). Objective In a sample of patients with BC who were assessed before their second or third cycle of chemotherapy, study purposes were to evaluate for the occurrence, severity, frequency, and distress associated with CIN; evaluate for differences in demographic and clinical characteristics and gastrointestinal (GI) symptom occurrence rates between patients who did and did not report CIN; and determine which demographic, clinical, and symptom characteristics were associated with the occurrence of CIN. Methods Patients completed demographic and clinical questionnaires and the Memorial Symptom Assessment Scale for nausea and common GI symptom assessments. Univariate analyses evaluated for differences in demographic and clinical characteristics and GI symptom occurrence between patients who did and did not report CIN. Multiple logistic regression analysis evaluated for characteristics associated with CIN. Results Of the 532 patients with BC, 47.2% reported CIN occurrence. Characteristics associated with CIN group membership were poorer functional status, receipt of chemotherapy on a 14-day cycle, and higher occurrence rates of 5 GI symptoms (ie, dry mouth, vomiting, constipation, change in the way food tastes, and lack of appetite; all P <.001). Conclusions Unrelieved CIN is a common symptom in patients with BC. This study is the first to demonstrate that 5 co-occurring GI symptoms were associated with CIN occurrence. Implications for Practice This study identified new risk factors for CIN occurrence in patients with BC. Clinicians may be able to initiate additional interventions to alleviate CIN.

publication date

  • May 1, 2022

Digital Object Identifier (DOI)

start page

  • 181

end page

  • 189

volume

  • 45

issue

  • 3